Oklahoma, 2020

Flash Flood and Hail in Oklahoma, August 13, 2020

August 13, 2020 · NWS TSA · 11 events in 3 counties and zones

Thunderstorms developed across north central Oklahoma and south central Kansas during the early morning hours of the 13th, as a low level jet strengthened across the region. Moderately strong instability combined with strong deep layer wind shear to produce severe thunderstorms with large hail up to golf ball size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across north central Oklahoma and south central Kansas during the early morning hours of the 13th, as a low level jet strengthened across the region. Moderately strong instability combined with strong deep layer wind shear to produce severe thunderstorms with large hail up to golf ball size and damaging wind gusts. In addition, slow moving storms that moved repeatedly across the same area resulted in locally heavy rainfall and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 11:19 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 12, 11:19 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1219 AM CDT Thu Aug 13 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms have the potential to impact all area
sites tonight and into Thursday morning. VFR conditions are
forecast at most sites outside of the thunderstorm areas.
However, MVFR conditions may be possible overnight at the
northwest Arkansas sites.

&&

.PREV DISCUSSION... /Issued 920 PM CDT Wed Aug 12 2020/

DISCUSSION...
Latest data continues to indicate convection develops across sern
KS and nern OK after midnight in low level warm advection regime.
As S/SWly low level jet strengthens across central/ern OK below
west-northwest flow aloft, activity should become organized
enough to spread across much of nern OK and nwrn AR through
Thursday morning, especially areas north of I-40. Trends in
ongoing forecast look good, but this update will reflect
increasing convective coverage through Thursday morning along with
higher QPF. Severe weather threat continues to look low, but is
nonzero.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  74  94  73 /  40  10  10  10
FSM   91  72  93  73 /  50  40  30  10
MLC   94  75  95  73 /  20   0  10  10
BVO   89  72  91  71 /  40  20  10  10
FYV   89  69  89  70 /  60  50  30  10
BYV   90  69  92  69 /  20  30  30  10
MKO   89  73  92  72 /  60  20  10  10
MIO   91  72  91  71 /  60  40  20  10
F10   91  74  94  72 /  30  10   0  10
HHW   97  75  97  75 /  10  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for OKZ049-053-064>066-071-073-075.

AR...None.
&&

AVIATION.....10
Hazardous weather outlook, Aug 12, 3:27 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
427 PM CDT Wed Aug 12 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
427 PM CDT Wed Aug 12 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeastern Oklahoma.
	ONSET...After 2 am.

DISCUSSION...
Thunderstorms are expected to develop into the area late tonight from
the northwest. These storms will pose a limited risk of severe
weather, generally north of I-40. Locally heavy rainfall is also
possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Dangerous Heat Potential.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY and TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Scattered thunderstorms will likely be ongoing across portions of
northeast Oklahoma, spreading into northwest Arkansas Thursday
morning before weakening. Additional scattered thunderstorms are
expected to develop across portions of northeast Oklahoma and
northwest Arkansas Thursday night into Friday morning. A few of these
storms could be severe with marginally severe hail and strong gusty
winds. In addition, a very moist air mass will remain in place, and
with the slow storm motions expected, locally heavy rainfall will
again be possible.

Afternoon heat index values around 105 degrees will be possible
through the weekend, and additional Heat Advisories may be needed
for portions of eastern Oklahoma and northwest Arkansas. A cold front
is forecast to arrive late in the weekend, with notably cooler and
drier weather possible by early next week.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Aug 12, 11:24 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1224 AM CDT Thu Aug 13 2020

OKZ054-130615-
Osage OK-
1224 AM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE COUNTY UNTIL
115 AM CDT...

At 1224 AM CDT, a strong thunderstorm was located 5 miles south of
Kaw City, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Fairfax...                        Shidler...
Burbank...                        Southern Kaw Lake...
Apperson...

LAT...LON 3668 9694 3669 9693 3672 9692 3675 9689
      3675 9687 3674 9683 3676 9682 3677 9682
      3677 9679 3678 9679 3680 9644 3653 9645
      3658 9690 3660 9692 3659 9695
TIME...MOT...LOC 0524Z 271DEG 28KT 3668 9685
Special weather statement, Aug 12, 11:52 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1252 AM CDT Thu Aug 13 2020

OKZ054-059-130645-
Osage OK-Pawnee OK-
1252 AM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OSAGE AND CENTRAL
PAWNEE COUNTIES UNTIL 145 AM CDT...

At 1252 AM CDT, a strong thunderstorm was located near Ralston,
moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Ralston...                        Blackburn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 9681 3655 9674 3644 9644 3629 9648
TIME...MOT...LOC 0552Z 287DEG 23KT 3650 9669

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Osage

When
August 13, 12:59 AM CST
Where
Osage County, Burbank
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.700, -96.720

Golf ball size hail damaged vehicles and homes.

Hail, Osage

When
August 13, 1:40 AM CST
Where
Osage County, Hominy
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.420, -96.400

Golf ball size hail damaged vehicles and homes.

Hail, Osage

When
August 13, 1:57 AM CST
Where
Osage County, 4 mi W of Skiatook
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.370, -96.072

Thunderstorm Wind, Osage

When
August 13, 1:57 AM CST
Where
Osage County, 4 mi W of Skiatook
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.370, -96.072

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Tulsa

When
August 13, 2:24 AM CST
Where
Tulsa County, 2.84 mi NW of Dawson
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.197, -95.939

The Oklahoma Mesonet station near Tulsa measured 63 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
August 13, 2:30 AM CST
Where
Tulsa County, 1.72 mi SSE of Dawson
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.148, -95.886

Strong thunderstorm wind blew down trees, and snapped large tree limbs.

Thunderstorm Wind, Tulsa

When
August 13, 2:37 AM CST
Where
Tulsa County, 1.59 mi S of Dawson
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.147, -95.904

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Tulsa

When
August 13, 2:54 AM CST
Where
Tulsa County, 1.19 mi NE of Bixby
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.963, -95.866

The Oklahoma Mesonet station near Bixby measured 61 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
August 13, 2:55 AM CST
Where
Tulsa County, 1 mi N of Bixby
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.965, -95.880

Strong thunderstorm wind blew down trees.

Flash Flood, Tulsa

When
August 13, 3:12 AM CST to 7:00 AM CST
Where
Tulsa County, 2.55 mi SE of Dawson to 1.72 mi ESE of Dawson
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.142, -95.870

Portions of E 11th Street were flooded west of Highway 169 and east of S Yale Avenue.

Thunderstorm Wind, Muskogee

When
August 13, 4:30 AM CST
Where
Muskogee County, Warner
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.500, -95.300

Strong thunderstorm wind blew down trees, and snapped a power pole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907842, 914790, 914792, 914793, 914794, 914795, 914796, 914797, 914791, 914798, 914799.